Breast Cancer Survivor Still Lives with a Burning Sensation in Her Feet 6 Years After Chemo Treatment

Proper BCS greatergood_ctg_belowtitle

When Stacy Franklin was diagnosed with stage III breast cancer in her 40s and informed that she would need chemotherapy treatment, her doctor warned her about all of the short-term side effects she might face, such as hair loss, extreme fatigue, nausea, and joint and bone pain. She says no one ever mentioned, however, that she might continue to live with side effects of her treatment for years afterward.

“I didn’t give it much thought,” Franklin says. “I didn’t know to give it much thought. I didn’t even know to ask my oncologist about that.”

So when Franklin began to experience tingling and burning in her feet and hands during treatment, she assumed that the side effect was harmless and temporary and, therefore, did not mention it to her doctor. It wasn’t until nine months later that she began to get worried about the pain, because it hadn’t subsided after her treatment ended.

Franklin’s doctor told her she likely had peripheral neuropathy in her hands and feet, a condition in which the nerve endings in the body’s extremities are damaged, leaving the person with odd sensations in those areas, which range from slight tingling to pain to numbness. The condition can be brought on by chemotherapy, among other things, and it can be either temporary or permanent.

As one might expect, the now 52-year-old psychotherapist was shocked by the news and worried about the possibility of her condition lasting for several more years, if not for the rest of her life.

“I don’t have it every day, but when I do have it, it’s very uncomfortable,” Franklin says. “It’s very painful.”

Dr. Sarepta Isaac, who is treating Franklin’s nerve pain, says it’s actually a very common side effect of chemotherapy and not one patients are always warned about. Most of the time, the side effect subsides within a few weeks or months of the end of chemotherapy, but in rare cases, patients can continue to have issues for years.

“It can go anywhere from just being a nuisance to being quite debilitating,” she says.

Dr. Isaac says people who are undergoing chemotherapy treatment may not be aware of the numbness in their extremities and should, therefore, check their feet every day for any sign of injury or peeling, which can also be caused by chemo.

“The key is for patients to know that these conditions can occur as a result of their chemo, just to be aware,” she says. “A lot of people are not aware of that.”

Franklin, like so many other people with cancer, would not have changed her chemotherapy regimen for the world, because it kept her cancer from spreading and ultimately taking her life. However, knowing about the possibility of this side effect could have prepared her for what to expect down the road and helped her make a more informed decision.

“I can say that it’s not as severe as it was,” Franklin says. ‘As a cancer patient, you just learn to live with new norms. And, neuropathy is a new norm for me.”

Some chemo patients take medications like gabapentin to help with nerve pain. But Franklin has chosen to pursue natural alternatives first. She hopes to find something to alleviate the discomfort without the possibility of accumulating further side effects.

Check out the video below to learn more about Franklin’s story.

Proper BCS greatergood_ctg_abovevideo

Do you suffer from chemo-related nerve pain or numbness? Were you warned that this could be a side effect of chemo? We’d love to hear your story in the comments.

Embarrassing Chemo Side Effects: Click “Next” below!

Elizabeth Nelson is a wordsmith, an alumna of Aquinas College in Grand Rapids, a four-leaf-clover finder, and a grammar connoisseur. She has lived in west Michigan since age four but loves to travel to new (and old) places. In her free time, she. . . wait, what’s free time?
Proper greatergood_ctg_belowcontent